Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)

 

Decomposing 40 billion integers
by four tetrahedral numbers


Authors: Chung-Chiang Chou and Yuefan Deng
Journal: Math. Comp. 66 (1997), 893-901
MSC (1991): Primary 11P05, 65Y05, 68Q25
MathSciNet review: 1397442
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Based upon a computer search performed on a massively parallel supercomputer, we found that any integer $n$ less than $40$ billion ($40$B) but greater than $343,867$ can be written as a sum of four or fewer tetrahedral numbers. This result has established a new upper bound for a conjecture compared to an older one, $1$B, obtained a year earlier. It also gives more accurate asymptotic forms for partitioning. All this improvement is a direct result of algorithmic advances in efficient memory and cpu utilizations. The heuristic complexity of the new algorithm is $O(n)$ compared with that of the old, $O(n^{5/3}\log n)$.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Mathematics of Computation of the American Mathematical Society with MSC (1991): 11P05, 65Y05, 68Q25

Retrieve articles in all journals with MSC (1991): 11P05, 65Y05, 68Q25


Additional Information

Chung-Chiang Chou
Affiliation: Department of Mathematics, National ChangHua University of Education, ChangHua 50058, Taiwan

Yuefan Deng
Affiliation: Center for Scientific Computing, State University of New York at Stony Brook, Stony Brook, New York 11794

DOI: http://dx.doi.org/10.1090/S0025-5718-97-00818-1
PII: S 0025-5718(97)00818-1
Keywords: Waring's problem, parallel computing, asymptotic form
Received by editor(s): February 20, 1995
Received by editor(s) in revised form: May 22, 1995, and March 27, 1996
Article copyright: © Copyright 1997 American Mathematical Society